Minnesota, 2024

Damaging Winds in Minnesota, June 18, 2024

June 18, 2024 · NWS MPX · 6 events in 4 counties and zones

Storms developed during the mid afternoon and persisted into the evening, producing funnel clouds and then damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Storms developed during the mid afternoon and persisted into the evening, producing funnel clouds and then damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 3:06 PM CST, 4 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
  • Additional rainfall of 0.50" to 1.00" through Wednesday morning.
  • Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
  • Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 3:06 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
406 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are likely to develop this
  afternoon and evening. Primary hazards are damaging winds and
  a chance for a few tornadoes. Locally heavy rainfall is also
  possible this afternoon into tonight.

- Additional rainfall of 0.50" to 1.00" through Wednesday
  morning.

- Pleasant stretch with temperatures in the 70s Wednesday and
  Thursday.

- Next chance for widespread rain arrives Friday into the
  weekend.

&&

.MESOSCALE...
Issued at 406 PM CDT Tue Jun 18 2024

Update on this evening's severe threat and tornado watch. So
far, the storms over western MN have been mostly struggling to
sustain themselves, although there's been a recent uptick in
updraft growth. This is likely attributed to a lack of good
upper level jet support, which is better over northern MN where
storms are better organized and severe. The storms over our area
should continue to get a bit better organized over the next hour
or two as upper level support is forecast to improve somewhat,
but the big question is how much. It will have to improve quite
a bit in order to produce more organized/upscale storm growth,
and the associated cold pools that would be needed for a more
widespread wind and isolated tornado threat. Otherwise the
storms will be more pulse in nature with mostly brief wind/hail
threats and not much else. Latest runs of the HRRR prefer the
pulse mode with a limited severe threat, however some other
models are suggesting upper level support could improve just
enough for a more organized storm mode with more widespread
severe threats. If this were to occur, it appears most likely to
occur in the 5pm to 7pm timeframe as the storms approach the
I-35 corridor, and we will continue to monitor closely to see if
this indeed looks to happen.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Jun 18 2024

Today and Tonight... A busy stretch of weather is on tap for
this afternoon and evening. Current observations highlight the
tropical-like airmass in place. Temperatures are in the low to
mid 80s with dewpoint temperatures in the low 70s. Southerly
winds with gusts up to 40 mph will turn northwesterly and
decrease overnight behind the frontal passage.

Our attention turns to this afternoon's severe weather set up. A
potent sfc low over the eastern Dakotas will lift northeast into
northern Minnesota this afternoon. A trailing cold front moves into
western Minnesota by early afternoon and will be the focus point for
convective initiation. Strong southerly low-level flow will result
in continued moisture advection through the afternoon hours. Ahead
of the cold front, we've seen moderate instability 2500-3500 J/kg
build into central and southern Minnesota. Effective shear remains
around 30 knots with nearly unidirectional shear aloft, limited by
weak flow aloft. Initial storm mode will be multicell with a
supercell or two possible but storms will quickly congeal into a
linear storm mode given the unidirectional shear profile aloft. Our
primary concern will be the potential of damaging wind gusts
convection moves through central and southern Minnesota and
western Wisconsin. KMPX VAD profile highlights impressive low
level SRH values between 200-300 m2/s2 and along with decent
speed shear in the lower levels. Given the enhanced low level
wind shear, a few tornadoes will be possible this afternoon.
This matches up with the SPC SWO update added a 5% TOR area over
our MN counties. Our 18z sounding highlights impressive
moisture in the lower levels with PWAT of 1.91". The wind
profile has some veering in the mid levels. Low level wind
profile is impressive with nice curvature in the hodograph. Most
importantly, the capping inversion has effectively eroded in
the 18z ob. Initiation should when better upper level support
arrives mid-afternoon, roughly 2-4PM, with a mixed convective
mode before turning more linear. Storms impact the Twin Cities
metro between 5 and 8pm. Heading into the evening hours, the
front becomes more progressive and will shift the showers and
storms into western Wisconsin with an overall diminishing trend
by mid to late evening.

Wednesday and Thursday... A brief break in the active weather
pattern on tap for Wednesday and Thursday. Both days will be dry
& pleasant with highs in the low to mid-70s, partly sunny
skies, and light winds. Rain chances return Thursday night into
Friday ahead of our next system.

Friday through early next week...Southwest flow aloft will return
and so will the moisture. This will support additional rain chances
Friday and Saturday, with an additional 1-2" of rain likely for most
locations, and 3"+ still possible where the strongest storms move
through. Guidance hints at a slow moving system as it moves into the
Upper Midwest on Friday. Placement of the surface boundaries will be
important due to the potential for heavy rain. Any additional rain
will contribute to additional rises in area rivers and streams for
exacerbate flooding concerns into next weekend and early next week.
Temperatures appear to warm back up during this period with highs in
the 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1221 PM CDT Tue Jun 18 2024

Biggest change for this TAF set was to lower cigs after the
FROPA this evening and keep them MVFR/IFR through much of the
overnight. Did not mess with the timing of -TSRA much as it
still looks to be on track. Winds will become southwesterly to
northwesterly as the front passes. Most sites will hold on to
MVFR/low end VFR through the end of the period.

KMSP...Based on hi-res models, added in some VCSH through early
this afternoon. There looks to be some isolated convection ahead
of the main line, which is still forecast to impact KMSP
beginning around 23z. Cigs drop as mentioned above and have
decided to keep them MVFR through tomorrow morning.
Southwesterly winds with gusts of 30-35kts will be possible from
around 23z through 03z.

/OUTLOOK FOR KMSP/
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.
SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

MESOSCALE...DPH
DISCUSSION...BPH
AVIATION...Dye
Hazardous weather outlook, Jun 18, 1:53 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Tue Jun 18 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon and evening. A few
storms may become severe with potential damaging winds and a
tornado or two. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rounds of thunderstorms are expected Thursday night
through Saturday. A few severe storms, heavy rainfall, and flash
flooding are possible with each of these rounds.

River levels will continue rising through late week with some
locations reaching moderate or major flood stage. Additional rain
later in the week could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

BPH

In the hours before

Local storm report, Jun 18, 11:52 AM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Hail             2 NNE Clarkfield        44.81N 95.79W
06/17/2024  M2.25 Inch       Yellow Medicine    MN   Trained Spotter

            Photos of hail against tape measure sent via
            email. Largest hail stone was 2.25 inches.

&&

CTG

The radar

The Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Swift

When
June 18, 3:10 PM CST to 3:15 PM CST
Where
Swift County, 0.97 mi E of Danvers
Reported by
Trained Spotter
Coordinates
45.280, -95.750

Funnel cloud photo submitted on social media. Time estimated via radar.

Funnel Cloud, Kandiyohi

When
June 18, 4:38 PM CST to 4:42 PM CST
Where
Kandiyohi County, 1.19 mi NW of Willmar
Reported by
Storm Chaser
Coordinates
45.140, -95.070

Photo of funnel cloud submitted through social media. Time estimated via radar.

Thunderstorm Wind, Morrison

When
June 18, 5:09 PM CST to 5:14 PM CST
Where
Morrison County, 0.96 mi E of Little Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.980, -94.350

Tree down on the 700 block of 6th St NE. Time estimated via radar.

Thunderstorm Wind, Morrison

When
June 18, 5:27 PM CST to 5:32 PM CST
Where
Morrison County, 5.16 mi NE of Cushing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.200, -94.500

Reports of trees down on Dove Rd and Bear Rd. Time estimated via radar.

Thunderstorm Wind, Washington

When
June 18, 7:49 PM CST to 7:54 PM CST
Where
Washington County, 0.49 mi E of Hugo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.170, -92.990

Two trees down in the town of Hugo. Time estimated via radar.

Thunderstorm Wind, Washington

When
June 18, 8:31 PM CST to 8:36 PM CST
Where
Washington County, Afton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.900, -92.780

Two trees down in the city of Afton. Time estimated via radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200917, 1200918, 1200926, 1200927, 1200928, 1200929.